Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Question for Dr. Rompe

Posted by Ed Davis, DPM on 2/20/04 at 15:05 (144835)

I will repeat this on the f**tch*t.com site as I think the more people who could read a response, the better.

Many have asked exactly how long after ESWT one should stay away from non-steroidal anti-inflammatory drugs. Opinions vary widely BUT I am not aware of studies being done in that area.

Are you aware of any good studies that provide guidance on this issue and, if not, do you have a personal opinion as to the length of time one should stay away from such drugs after ESWT and why?
Ed

Re: Question for Dr. Rompe

Dr. Z on 2/20/04 at 15:50 (144839)

Good question. I look forward to your response

Re: Question for Dr. Rompe

Jan R. on 2/21/04 at 03:34 (144898)

There are no good data on this issue.

However, all patients in our studies had been given NSAIDs before - alone or in combination with other procedures - and did not profit from this treatment. We still allow it as 'rescue medication' which is demanded by the institutional review board before permission can be obtained to perform a trial.

Personally I have made the experience that patients do not show much willingness to take a drug again that in the individual case did not improve symptoms before (or even lead to side effects).

We have strong evidence now that use of a local anesthetic may reduce the efficiency of a repetitive low-energy ESWT regimen. I also discourage patients from taking NSAIDs for at least 12 weeks after the last ESWT. 12 weeks is usually the main follow-up in our studies.

Why? I think that induction of a local neurgogenic inflammatory response associated with an increase of vascularization is a key factor of ESWT. It is well known that NSAIDs and steroids may block this local reaction.

This 'personal' opinion is not evidence-based, and it does not relate to high-energy ESWT regimens.

Re: Question for Dr. Rompe

Ed Davis, DPM on 2/21/04 at 12:34 (144925)

Jan:

Thank you for your answer. I had theorized that the primary physiologic response to ESWT occurred in the first few weeks after ESWT and the tissue 'remodeling' that occurs after several weeks would not be affected by NSAID's.

I have a number of patients with severe PF, treated with ESWT who simply cannot complete a days work (people who work on their feet) without some
form of analgesia and, as you realize, we try to limit use of narcotic analgesics for many reasons. I may offer limited narcotic analgesics to take in the evening after workers have come home and occasionally use of a COX-2 inhibitor 4 to 6 weeks out from ESWT. A number of patients have admitted to 'cheating' by taking some OTC ibuprofen as needed.
Ed